Texas, 2021

Hail in Texas, May 14, 2021

May 14, 2021 · NWS LUB · 1 event in 1 county or zone

A weak short wave moving over West Texas and a dryline in eastern New Mexico were able to generate scattered thunderstorms on the afternoon of the 14th. These thunderstorms initially developed along the dryline and slowly moved east into the extreme southwestern Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A weak short wave moving over West Texas and a dryline in eastern New Mexico were able to generate scattered thunderstorms on the afternoon of the 14th. These thunderstorms initially developed along the dryline and slowly moved east into the extreme southwestern Texas Panhandle. One of these thunderstorms became severe as it moved across Parmer County creating quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 14, 1:45 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, May 14, 1:45 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
245 PM CDT Fri May 14 2021

.SHORT TERM...
Isolated to scattered thunderstorms were developing as expected
early this afternoon north-south through the higher terrain of
central New Mexico and drifting to the east. Solutions appear on
track moving this activity through the Texas Panhandle and northern
South Plains and northern Rolling Plains during the evening.
Potential energy levels and projected shear indicate a risk for a
few thunderstorms to approach severe levels up to 65 mph and one
inch diameter hail, though the highest severe threat will be further
north through the Panhandle and into the central plains. We expect
the tendency of the thunderstorms to weaken moving off the dryline
and also with darkness, though this weakening may be partially
offset by the development of a low level jet. So a few stronger
storms could persist well into the evening as a weak impulse also
crosses into the area from the Rockies. Majority of showers and
thunderstorms should move east or dissipate by about midnight. A
seasonally mild and somewhat breezy night otherwise is on the way.

After a possible bout of lower clouds mainly off the Caprock
Saturday morning, the surface dryline likely will shift slightly
east into the western South Plains and Panhandle where solutions
indicate more than adequate moisture and instability for
thunderstorm chances, though shear levels look slightly reduced. A
lower latitude impulse currently crossing southern California
appears timed to eject over the southern plains late in the day.
This environment should produce a risk for large hail, high wind,
and also perhaps a few slow moving storms with very heavy rain. The
latest Storm Prediction Center outlook for Slight Risk of severe
seems adequate as storm chances further improve later in the
afternoon and activity appears may approach the central South
Plains. We adjusted timing of thunderstorm chances slightly to favor
mainly on the Caprock during the mid to late afternoon. Barring an
unexpected widespread persistent stratus layer, high temperatures
Saturday should not be too far from normal, though slightly below
normal Rolling Plains and slightly above normal near the New Mexico
border. And the breezy southerly flow looks to continue. RMcQueen

.LONG TERM...
Convection will be ongoing at the start of the long term (16/00Z)
across the CWA with an expectation of multi-cellular and marginally
supercellular storm modes persisting into the early morning hours
Sunday. A weak shortwave trough will rotate through a low-amplitude
ridge during the late evening hours Saturday, and with deep- and
cloud-layer flow at around 10-15 kt with respective shear vector
magnitudes at around 30 to 40 kt, respectively, storm characters
should evolve upscale into a Mesoscale Convective System (MCS)
between 16/00-03Z as convection becomes cold pool driven and rooted
along outflows as the shortwave trough ejects over the southern
Great Plains. Although the aforementioned steering flow will be
rather weak, a convective wind-damage and flash flooding threat
is expected to persist as the airmass ahead of the MCS will be
moisture laden with lower 30 mb mean dewpoints near 60 deg F and
precipitable water (PWAT) content nearing record territory.

The 12Z RAOBs this morning across South Texas (BRO, CRP, and DRT)
sampled PWATs between 1.00-1.20", and this plume of PWAT content
will have advected into the CWA by tomorrow night. The 16/00Z
sounding climatology from the AMA and MAF upper air sites indicate
that the 99th percentile is 1.15" and 1.31", respectively; which,
interpolated at LUB station, is in the 99th percentile (to perhaps
record values). The combination of a richly buoyant airmass
characterized by MLCAPE values reaching 2,500 J/kg surmounted by
lower 100 mb mean mixing ratios near 13 g/kg and advection of high
theta-e inflow layer air oriented pseudo-perpendicularly to the
mean convective movement will facilitate MCS maintenance with an
attendant risk for straight-line wind damage, large hail, and
flash flooding, as the system propagates eastward into the low
Rolling Plains and the Texas Big Country. Convective rain rates
could reach 1-2 inches per hour given fairly tall MLCAPE amidst
weak deep-layer shear. This system should exit the CWA by the
early to mid-morning hours Sunday with numerous, residual outflow
boundaries lingering in its wake.

Additional chances for isolated convection will continue into the
afternoon hours Sunday where surface convergence is maximized along
the sharpening dryline and its potential intersection with outflows
from the previous night. Weak, mid-level ridging will keep the CWA
strongly capped (CINH) throughout most of the day (around -150 J/kg
CINH). However, intense, diabatic heating with surface temperatures
reaching the upper 80s as another weak shortwave trough rotates
over the region may result in enough mid-level cooling to contribute
to fairly large MLCAPE values approaching 2,500-3,000 J/kg. Deep-
and cloud-layer flow will still be weak from the resultant ridging,
though not as weak as the previous day, as hodographs elongate
somewhat from the surface to upper-levels favoring storm-splits.
Convective coverage will be focused largely on where low-level
convergence is greatest, with left- and right-moving supercells
possible capable of producing isolated, significant (2"+) hail
events as the large, vertical accelerations offset the meager shear.
Any convection that does form in the late afternoon hours will
have a short residence time (on the order of a few hours) and will
begin to wane after dark as low-level theta-e advection weakens and
inflow is undercut by restoration of CINH from increasing 700 mb
southwesterlies.

The mid/upper-level low is forecast to pivot over the Four Corners
region on Monday, with a shortwave trough ejecting over the
southwestern High Plains region with surface cyclogenesis of a ~998
mb low expected across West Texas. The dryline is forecast to surge
east-northeastward and intersect a quasi-stationary front located in
the vicinity of the Red River. The atmosphere is forecast to become
extremely unstable with MLCAPE values increasing to ~3,500 J/kg as
deep-layer shear increases to around 40 kt under glancing influence
of the mid/upper-level low and the ejection of the respective
shortwave trough. Veered 0-3-km shear vectors becoming elongated
aloft will favor the possibility for supercells capable of
producing potentially significant-severe hazards across the
northeastern Rolling Plains, especially near the intersection of
the dryline and stalled front where vertical wind shear is greatest.

As the mid/upper-level low noses towards the CWA early Tuesday,
large-scale forcing for ascent will increase with the potential for
scattered thunderstorms, some severe, and flash flooding across the
forecast area during this time. The exact mesoscale details are too
fine and complex to resolve at this time; however, the diagnoses of
the forecast state of the synoptic-scale environment yields
increasing confidence in a multi-faceted convective event on
Tuesday and into the overnight hours area-wide before the system
pivots off to the northeast. Chances for severe thunderstorms will
continue towards the end of next week as meridional flow persists
over the central and southern Great Plains, though predictability
is limited at this point in time.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

05/09
Hazardous weather outlook, May 14, 1:29 PM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
229 PM CDT Fri May 14 2021

TXZ021>044-151930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
229 PM CDT Fri May 14 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected to develop this
afternoon in eastern New Mexico, then spread across the Texas
Panhandle and northern parts of the Texas South Plains and Rolling
Plains this evening. Locally strong wind gusts up to 65 mph will be
possible from the strongest thunderstorms along with a risk for hail
near the size of quarters. Storms will also be capable of brief heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous thunderstorms are expected Saturday afternoon
and evening. Some of these storms will be severe and produce heavy
rainfall. Additional rounds of strong to severe thunderstorms will
be possible from Sunday into much of next week, with significant
severe weather possible Monday afternoon in the northeastern Rolling
Plains. Tuesday currently appears as a particularly active day for
severe thunderstorm and flash flooding chances. Heavy rainfall and a
risk of flooding will also accompany the more intense thunderstorm
activity over the coming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

The radar

The Cannon AFB radar (KFDX), 67 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Parmer

When
May 14, 5:19 PM CST
Where
Parmer County, Bovina
Measured
1 in hail
Reported by
Public
Coordinates
34.520, -102.900

Local broadcast media relayed a report of quarter size hail in Bovina.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949746.